Hail, Peoria
- When
- June 24, 3:03 AM CST to 3:13 AM CST
- Where
- Peoria County, 1.25 mi WNW of Alta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -89.650
A slow-moving cold front triggered showers and thunderstorms across north-central Illinois during the morning of June 24th. Due to the very humid airmass in place across the region, the storms were efficient rain-producers, with much of Stark, Peoria, and Woodford counties picking up 3 to 5 inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front triggered showers and thunderstorms across north-central Illinois during the morning of June 24th. Due to the very humid airmass in place across the region, the storms were efficient rain-producers, with much of Stark, Peoria, and Woodford counties picking up 3 to 5 inches of rain. As a result, flash flooding of many low-lying areas was reported. In addition to the heavy rain, a few of the cells produced 50 to 60 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 24, 1:42 AM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 242 AM CDT MON JUN 24 2013 .DISCUSSION... ISSUED 240 AM CDT MON JUN 24 2013 ONGOING PARADE OF MCS ACTIVITY AND ASSOCIATED HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN FOR A COUPLE MORE DAYS. LATEST MCS COVERED A GOOD PORTION OF IOWA...ALBEIT A BIT SMALLER THAN RECENT NIGHTS...AND WAS BEING FED BY 40-45 KNOT LOW LEVEL JET. HAVE HAD SOME STRONG THUNDERSTORMS SPREADING INTO THE NORTHWEST CWA OVER THE LAST COUPLE HOURS ALONG A VERY SUBTLE SURFACE BOUNDARY. MESOSCALE VORTEX FROM SUNDAY CONVECTION OVER THE SOUTHEAST CWA STILL EVIDENT ON RADAR IMAGERY JUST EAST OF MOUNT VERNON. SHORT TERM...TODAY THROUGH WEDNESDAY... AS THE CASE HAS BEEN OVER THE LAST FEW DAYS...MODEL SOLUTIONS ARE FAIRLY VARIED WITH MESOSCALE FEATURES NOT HANDLED ESPECIALLY WELL. MCV IS ROTATING SOUTHEAST AND ACTIVITY WITH THIS FEATURE SHOULD BE OUT OF OUR AREA BY SUNRISE...SO AM PLANNING TO KEEP THE FAR SOUTHEAST DRY THIS MORNING. FOCUS DURING THE MORNING WILL MORE BE ACROSS THE NORTHWEST AND ANY INFLUENCES FROM LEFTOVER BOUNDARIES AND NEWER ONES FROM THE CURRENT CONVECTION. WILL HAVE THE HIGHEST POPS DURING THE AFTERNOON AS MORE OF THE DAYTIME HEATING IS A FACTOR. PRECIPITABLE WATER VALUES AROUND 1.7 TO 1.8 INCHES POINT TO SOME HEAVY DOWNPOURS AGAIN...ALTHOUGH CENTRAL PARTS OF THE CWA ARE MORE ABLE TO HANDLE THE HEAVY RAIN THAN THE SOUTHEAST...WHERE 1-HOUR FLASH FLOOD GUIDANCE IS ONLY AROUND A HALF INCH FROM EFFINGHAM TO FLORA. MAIN SEVERE WEATHER RISK WILL BE WEST OF I-55 THIS AFTERNOON WHERE 0-6KM SHEAR EXPECTED TO INCREASE TO AROUND 40 KNOTS...ALTHOUGH A PULSE SEVERE STORM CANNOT BE RULED OUT ELSEWHERE. MAIN THUNDERSTORM FOCUS SHIFTS NORTHWARD LATE TONIGHT THROUGH TUESDAY NIGHT. WITH MORE SUNSHINE...TUESDAY SHOULD BE THE HOTTEST DAY OF THE WEEK WITH HEAT INDEX VALUES AT OR JUST ABOVE 100. HAVE SOME CONCERN FOR SIMILAR VALUES WEDNESDAY...ALTHOUGH THIS WILL DEPEND ON TIMING OF A FRONTAL PASSAGE AND ASSOCIATED THUNDERSTORMS. MORE WIDESPREAD RISK OF SEVERE WEATHER EXPECTED ON WEDNESDAY WHICH WOULD HELP TEMPER THE HIGHS SOMEWHAT. SOME ADDITIONAL HEAVY RAIN LIKELY AGAIN ON WEDNESDAY WITH THE STORMS... AS PWAT VALUES RISE BACK TO AROUND 1.8 INCHES. LONG TERM...THURSDAY THROUGH SUNDAY... UPPER RIDGING STILL PROGGED TO BUILD ACROSS THE WESTERN CONUS DURING THE LATTER PART OF THE WEEK...WITH A SLOW COOLING TREND. CYCLONIC FLOW OVER THE GREAT LAKES JUSTIFIES SOME LOW CHANCE POPS OR SLIGHT CHANCES THURSDAY THROUGH FRIDAY...BUT THIS SHOULD FADE AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST OVER THE WEEKEND. GEELHART && .AVIATION... ISSUED 1208 AM CDT MON JUN 24 2013 CONTINUED CHANCES FOR PRECIP...WITH SOME CONVECTION OUT TO THE WEST...IN THE OVERNIGHT HOURS. FOR THE MOST PART...BKN MID CLOUDS DOMINATE WITH VFR CONDITIONS. DWPT SPREAD STILL ENOUGH TO KEEP FROM MENTIONING VIS DROP. MAIN CONCERN WILL BE TIMING OF THREAT OF TS...BUT LIKE THE LAST FEW FORECASTS...CAUGHT IN A TRAIN OF MCS WAVES REFIRING AS THEY MOVE ACROSS THE FA AND INTERACT WITH MESOSCALE BOUNDARIES...THE THREAT IS PRETTY MUCH CONSTANT FOR TS. HAVE PUT VCTS FROM 22Z ON...WHEN THE BEST PROBABILITY IS...BUT CONFIDENCE TOO LOW FOR A TEMPO FOR ANY ONE GROUP WITHOUT HAVING THEM ALL DAY. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 328 PM CDT SUN JUN 23 2013 ILZ027>031-036>038-040>042-047>051-241100- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 328 PM CDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL...ALONG WITH TORRENTIAL RAINFALL...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WITH SOME OF THE MORE INTENSE STORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING WILL BE COMMON WITH THE STRONGER STORMS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN MONDAY INTO MONDAY EVENING WITH A FEW STRONG STORMS POSSIBLE AGAIN...ROUGHLY ALONG AND NORTHWEST OF THE ILLINOIS RIVER. A STRONG COLD FRONT IS SLATED TO MOVE INTO THE REGION LATER ON THURSDAY WITH ANOTHER THREAT FOR THUNDERSTORMS STARTING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THURSDAY EVENING. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM OF PEORIA FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. CURRENT INDICATIONS SUGGEST THE TIME FRAME FOR ACTIVATION WILL BE FROM 4 PM UNTIL 8 PM. ILZ043>046-052>057-061-241100- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE- PIATT-SHELBY-VERMILION- 328 PM CDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN MONDAY INTO MONDAY EVENING WITH A FEW STRONG STORMS POSSIBLE AGAIN...ROUGHLY ALONG AND NORTHWEST OF THE ILLINOIS RIVER. A STRONG COLD FRONT IS SLATED TO MOVE INTO THE REGION LATER ON THURSDAY WITH ANOTHER THREAT FOR THUNDERSTORMS STARTING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-241100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 328 PM CDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. PORTIONS OF THIS AREA ALREADY RECEIVED 3 TO 5 INCHES OF RAIN OVER THE PAST 24 HOURS...AND ADDITIONAL HEAVY RAIN ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS WILL BRING A RENEWED THREAT FOR FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY WITH ANOTHER THREAT COMING IN THE WEDNESDAY AFTERNOON THROUGH FRIDAY TIME FRAME AS A STRONG COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SHIMON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1043 PM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN EFFINGHAM 39.12N 88.55W
06/23/2013 M1.18 INCH EFFINGHAM IL MESONET
RAINFALL TOTAL FROM TODAY. TWO DAY TOTAL IS 1.72. SWOP
REPORT.
&&
DRHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1252 AM CDT MON JUN 24 2013
ILZ027-240645-
KNOX-
1252 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 145 AM
CDT...
AT 1249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF GALESBURG...MOVING NORTHEAST AT
25 MPH.
SMALL HAIL...TORRENTIAL RAINFALL...AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALESBURG...
RIO...
WATAGA...
ONEIDA...
ALTONA...
VICTORIA...
OTHER LOCATIONS AFFECTED INCLUDE...GALESBURG AIRPORT AND HENDERSON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4116 8999 4105 8999 4087 9044 4111 9044
4116 9036
TIME...MOT...LOC 0551Z 238DEG 20KT 4096 9050
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
156 AM CDT MON JUN 24 2013
ILZ028-030-240800-
MARSHALL-STARK-
156 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARK AND NORTHERN
MARSHALL COUNTIES UNTIL 300 AM CDT...
AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST JERSEY...OR 13 MILES SOUTH OF
KEWANEE...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSCEOLA...
BRADFORD...
HENRY...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4124 8964 4117 8963 4115 8957 4115 8933
4112 8932 4111 8934 4111 8929 4106 8927
4115 8957 4117 8962 4117 8964 4123 8986
4124 8980
TIME...MOT...LOC 0655Z 254DEG 21KT 4106 8992
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
206 AM CDT MON JUN 24 2013
ILZ028>031-037-240800-
MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
206 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TAZEWELL...NORTHWESTERN
WOODFORD...PEORIA...SOUTHWESTERN MARSHALL AND STARK COUNTIES UNTIL
300 AM CDT...
AT 203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIVOLI...OR 15 MILES WEST OF
PEORIA...MOVING EAST AT 25 MPH. IN ADDITION...ANOTHER STRONG
THUNDERSTORM WAS LOCATED JUST WEST OF TOULON...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL AND TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCEVILLE...
DUNLAP...
PEORIA...
ROME...
SPRING BAY...
CHILLICOTHE...
OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO...ALTA AND MOSSVILLE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4077 8924 4068 8994 4072 8998 4073 8996
4099 8998 4114 8994 4116 8992 4116 8987
4119 8988 4123 8982
TIME...MOT...LOC 0706Z 249DEG 20KT 4076 8987
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
346 AM CDT MON JUN 24 2013
ILZ028>031-038-240945-
MARSHALL-MCLEAN-PEORIA-STARK-WOODFORD-
346 AM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHERN MCLEAN...
NORTHERN PEORIA...STARK AND WOODFORD COUNTIES UNTIL 445 AM CDT...
AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
AN AREA OF STRONG THUNDERSTORMS 5 MILES EAST OF BRIMFIELD...OR 10
MILES NORTHWEST OF PEORIA...MOVING EAST AT 20 MPH.
SMALL HAIL...WINDS AROUND 45 MPH AND TORRENTIAL RAINFALL ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUNLAP...
SPRING BAY...
ROME...
GERMANTOWN HILLS...
CHILLICOTHE...
WASHBURN...
OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO...ALTA...MOSSVILLE...LOW
POINT AND CAZENOVIA.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4115 8963 4115 8932 4111 8934 4110 8906
4093 8904 4093 8893 4075 8892 4076 8984
4114 8999 4116 8994 4116 8988 4123 8987
4124 8964
TIME...MOT...LOC 0845Z 258DEG 17KT 4082 8975
SMITHThe Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 09:03 UTC.
5 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was uprooted.
Thunderstorms moving over the same areas multiple times resulted in 3.00 to 7.00 inches of rain in nearly all of Stark County during the early morning hours of June 24th. All rural roads were closed and most creeks were flooded out of their banks. State Highway 17, 40, 78, 91 and 93 also had several stretches that were closed. This was the second major flash flood to impact Stark County since mid-April. Most of the flooding subsided by mid-afternoon.
Thunderstorms moving over the same areas multiple times resulted in 3.00 to 7.50 inches of rain in the northeast half of Peoria County during the early morning hours of June 24th. The locations that experienced the greatest impacts from the flooding included Princeville, Rome, Mossville, Dunlap and the north and west portions of the city of Peoria. Multiple roads were closed, motorists were stranded and homes were flooded. Several state highways were impassable, including Highway 6, 29, 40, 78, 90 and 91. A box culvert was also damaged on a rural road outside of Princeville. This was the second major flash flood to impact Peoria County since mid-April. Most of the flash flooding subsided by mid-afternoon.
Thunderstorms moving over the same areas multiple times resulted in 2.50 to 6.00 inches of rain in the western half of Woodford County during the early morning hours of June 24th. The locations that experienced the greatest impacts from the flooding included Spring Bay and Germantown Hills where streets and houses were flooded. Several state highways were impassable, including Highway 26, 89 and 116. Most of the flash flooding subsided by late morning.
Thunderstorms moving over the same areas multiple times resulted in 2.50 to 5.00 inches of rain in extreme northern Tazewell County during the early morning hours of June 24th. The main impact was the flooding of several rural roads north of U.S. Highway 24. Most of the flash flooding subsided by late morning.
Thunderstorms moving over the same areas multiple times resulted in 2.50 to 4.00 inches of rain in extreme western Marshall County during the early morning hours of June 24th. The main impact was the flooding of several rural roads, as well as State Highway 17 and 40 between Camp Grove and Lawn Ridge. Most of the flash flooding subsided by late morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453383, 453384, 464841, 464854, 464864, 464867, 464870.